Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 13, NWS Aberdeen, SD

July 31, 200610 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jul 31, 2006, 9:44 AM CDT for 10 counties in South Dakota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2006, 9:44 AM CDT (14:44 UTC)
Expired
Jul 31, 2006, 7:11 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2670 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 311444
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT MON JUL 31 2006

.GUSTY WINDS WILL AFFECT AREAS AROUND THE MISSOURI RIVER VALLEY
THROUGH THE AFTERNOON...AS A COLD FRONT MOVES THROUGH THE DAKOTAS.

SDZ003-004-009-015-016-033>035-045-048-312100-
/O.NEW.KABR.WI.Y.0013.060731T1444Z-060731T2100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
944 AM CDT MON JUL 31 2006 /844 AM MDT MON JUL 31 2006/

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON. 

STRONG NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS UP TO 45 MPH
WILL AFFECT CENTRAL...AND NORTH CENTRAL SOUTH DAKOTA THROUGH THE
AFTERNOON. THE STRONGEST WINDS WILL OCCUR AS THE WIND SHIFTS TO
THE NORTHWEST. WINDS ARE EXPECTED TO FALL INTO THE 10 TO 20 MPH
RANGE THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

BEHNKE
2 follow-up statements
000 
WWUS73 KABR 312052
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT MON JUL 31 2006

.GUSTY WINDS WILL CONTINUE TO AFFECT AREAS AROUND THE MISSOURI
RIVER VALLEY THROUGH THE EARLY EVENING...AS A COLD FRONT MOVES
THROUGH THE DAKOTAS.

SDZ003-004-009-015-016-033>035-045-048-010100-
/O.EXT.KABR.WI.Y.0013.000000T0000Z-060801T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
352 PM CDT MON JUL 31 2006 /252 PM MDT MON JUL 31 2006/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

STRONG NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS UP TO 45 MPH
WILL CONTINUE THROUGH EARLY EVENING ACROSS CENTRAL...AND NORTH
CENTRAL SOUTH DAKOTA. THESE WINDS ARE EXPECTED TO DIMINISH TO 10
TO 20 MPH BY LATE EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

ALBRECHT
000 
WWUS73 KABR 010011
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT MON JUL 31 2006

...WIND ADVISORY CANCELLED...

.HIGH PRESSURE WILL CONTINUE TO BUILD IN ALLOWING WINDS TO
DECREASE.

SDZ003-004-009-015-016-033>035-045-048-010115-
/O.CAN.KABR.WI.Y.0013.000000T0000Z-060801T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
711 PM CDT MON JUL 31 2006 /611 PM MDT MON JUL 31 2006/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY FOR CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jul 31, 4:05 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 4:05 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT MON JUL 31 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
COLD FRONT JUST WEST OF KMBG-KPIR LINE. VERY SLOW MOVEMENT WITH
THIS FRONT. SOME SCATTERED CONVECTION BEHIND THIS FRONT...BUT IT
IS MOVING EAST EVEN SLOWER THAN FRONT. AIRMASS BEHIND THE FRONT
HAS DECENT LOW LEVEL MOISTURE...BUT VERY DRY AIR FURTHER BEHIND
FRONT WILL WORK INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON. BASED ON
DECENT WINDS AND LOW HUMIDITIES...WILL GO WITH ANOTHER RED FLAG
THIS AFTERNOON.

DID TRIM BACK STARTING TIME OF PRECIPITATION TONIGHT BASED ON VERY
DRY LOWER LEVELS NOTED IN BUFR SOUNDINGS FROM NAM AND
GFS... AND THUS DELAYED ONSET OF SHOWERS AND THUNDERSTORMS UNTIL 00
UTC. LOOKS LIKE A 2 PART PRECIPITATION EVENT. FIRST...OVERNIGHT
TONIGHT SHOULD FEATURE ELEVATED SHOWERS AND THUNDERSTORMS BEHIND
SLOWLY MOVING FRONT. THIS MAY IMPACT MOSTLY MY SOUTHEASTERN
COUNTIES. BY TUESDAY...LOW TO THE SOUTHWEST ORGANIZES AND MOVES
TOWARDS SOUTHERN SOUTH DAKOTA. IMPRESSIVE THETA E GRADIENT FROM
NORTH TO SOUTH SHOULD MAKE FOR A VERY SHARP CUT OFF TO THE
PRECIPITATION. WENT HIGHEST POPS AND LARGEST QPF VALUES IN SOUTH
AND EAST...AND IF NAM/GFS ARE CORRECT...THE NORTHERLY EXTENT TO
THE PRECIPITATION MAY BISECT MY FORECAST AREA. LOOKS LIKE SOUTHERN
MINNESOTA IS THE HEAVY RAIN FOCUS AREA.

.LONG TERM...THURSDAY THROUGH SUNDAY
FAIRLY FLAT AND FAST MID LEVEL FLOW IS EXPECTED ACROSS THE NORTHERN
PLAINS DURING THE MEDIUM RANGE PERIOD.  SYSTEM ALOFT COMES ACROSS
THE NORTHERN ROCKIES FRIDAY NIGHT AND INTO THE PLAINS ON SATURDAY.
MEANWHILE SURFACE BOUNDARY PUSHES EAST INTO THE REGION.  LOW LEVEL
JET MAY GET SOMETHING GOING ON FRIDAY NIGHT...AND THEN BETTER
FRONTAL CONVERGENCE MAY SET UP FOR SATURDAY NIGHT.  THUS...KEPT
SATURDAY NIGHT POPS BUT ALSO ADDED SMALL POPS TO FRIDAY NIGHT AND
SATURDAY.  ADJACENT OFFICES HAVE AGREED TO THESE CHANGES.  DID NOT
FIDDLE MUCH WITH TEMPERATURES AND FOR THE MOST PART THEY SHOULD BE
NEAR NORMAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6
     PM MDT/ THIS EVENING FOR LOWER BAD RIVER-MISSOURI COTEAU-
     UPPER CHEYENNE-UPPER MISSOURI COTEAU.

MN...NONE.
&&

HARDING/TDK
Hazardous weather outlook, Jul 31, 4:10 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT MON JUL 31 2006

SDZ003>005-009-010-015>017-033>037-045-048-051-010915-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
410 AM CDT MON JUL 31 2006 /310 AM MDT MON JUL 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES THROUGH TUESDAY NIGHT. THERE IS
ALSO A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-010915-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
410 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES THROUGH TUESDAY NIGHT. THERE IS
ALSO A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:44 AM CDTRed Flag WarningABR15 hr

Nearby

Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.